On Symplectic Caps

  • David T. Gay
  • András I. Stipsicz
Part of the Progress in Mathematics book series (PM, volume 296)


An important class of contact 3-manifolds comprises those that arise as links of rational surface singularities with reduced fundamental cycle. We explicitly describe symplectic caps (concave fillings) of such contact 3-manifolds. As an application, we present a new obstruction for such singularities to admit rational homology disk smoothings.


Three-manifold Symplectic cap Handle attachment Link Open book 



The authors would like to acknowledge support from the Hungarian–South African Bilateral Project NRF 62124 (ZA-15/2006), and we thank András Némethi for many useful conversations. The second author was also supported by OTKA T67928. The authors would also like to thank Chris Wendl for pointing out an important mistake in the first version of this paper.


  1. 1.
    J. Baldwin, Capping off open books and the Ozsváth–Szabó contact invariant, arXiv:0901. 3797.Google Scholar
  2. 2.
    M. Bhupal and K. Ono, Symplectic fillings of links of quotient surface singularities, arXiv:0808.3794.Google Scholar
  3. 3.
    M. Bhupal and A. Stipsicz, Weighted homogeneous singularities and rational homology disk smoothings, J. Amer. Math.Google Scholar
  4. 4.
    S. Donaldson, Irrationality and the h-cobordism conjecture, J. Differential Geom. 26(1987), 141–168.MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Y. Eliashberg, A few remarks about symplectic filling, Geom. Topol. 8(2004), 277–293.MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    J. Etnyre, On symplectic fillings, Algebr. Geom. Topol. 4(2004), 73–80.MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    J. Etnyre and B. Ozbagci, Open books and plumbings, Int. Math. Res. Not. 2006Art. ID 72710, 17pp.Google Scholar
  8. 8.
    R. Fintushel and R. Stern, Rational blowdowns of smooth 4-manifolds, J. Diff. Geom. 46(1997), 181–235.MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    D. Gay, Symplectic 2–handles and transverse links, Trans. Amer. Math. Soc. 354(2002), 1027–1047.MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    D. Gay and A. Stipsicz, Symplectic surgeries and normal surface singularities, Algebr. Geom. Topol. 9(2009), no. 4, 2203–2223.Google Scholar
  11. 11.
    R. Gompf and A. Stipsicz, 4-manifolds and Kirby calculus, AMS Grad. Studies Math. 20, 1999.Google Scholar
  12. 12.
    P. Lisca, On symplectic fillings of lens spaces, Trans. Amer. Math. Soc. 360(2008), 765–799.MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    P. Lisca, Lens spaces, rational balls and the ribbon conjecture, Geom. Topol. 11(2007), 429–472.MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    D. McDuff, The structure of rational and ruled symplectic 4-manifolds, J. Amer. Math. Soc. 3(1990), 679–712; erratum, 5(1992), 987–988.Google Scholar
  15. 15.
    A. Némethi and P. Popescu-Pampu, On the Milnor fibers of sandwiched singularities, Int. Math. Res. Not. IMRN 2010, no. 6, 1041–1061.Google Scholar
  16. 16.
    H. Ohta and K. Ono, Simple singularities and symplectic fillings, J. Differential Geom. 69(2005), no. 1, 1–42.Google Scholar
  17. 17.
    J. Park, Seiberg–Witten invariants of generalized rational blow-downs, Bull. Austral. Math. Soc. 56(1997), 363–384.MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    S. Schönenberger, Determining symplectic fillings from planar open books, J. Symplectic Geom. 5(2007), 19–41.MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    A. Stipsicz, On the \(\overline{\mu }\) –invariant of rational surface singularities, Proc. Amer. Math. Soc. 136(2008), 3815–3823.Google Scholar
  20. 20.
    A. Stipsicz, Z. Szabó, and J. Wahl, Rational blowdowns and smoothings of surface singularities, J. Topol. 1(2008), 477–517.MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    J. Wahl, Construction of QHD smoothings of valency 4 surface singularities, Geom. Topol. 15(2011) 1125–1156.MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    C. Wendl, Non-exact symplectic cobordisms between contact 3-manifolds, arXiv:1008.2465Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of GeorgiaAthensUSA
  2. 2.Rényi Institute of MathematicsBudapestHungary

Personalised recommendations